Democratic Underground Latest Greatest Lobby Journals Search Options Help Login
Google

Am trying to help a newly diagnosed Bi-Polar patient in the family

Printer-friendly format Printer-friendly format
Printer-friendly format Email this thread to a friend
Printer-friendly format Bookmark this thread
Home » Discuss » Topic Forums » Disability Donate to DU
 
jwirr Donating Member (1000+ posts) Send PM | Profile | Ignore Tue Oct-26-10 11:42 AM
Original message
Am trying to help a newly diagnosed Bi-Polar patient in the family
with her medications and the side effects. She is taking
Depakote for a week and is having trouble functioning. Aches,
cannot concentrate, etc. Any of you care to share your own
experiences with med for this problem? 
Refresh | 0 Recommendations Printer Friendly | Permalink | Reply | Top
elleng Donating Member (1000+ posts) Send PM | Profile | Ignore Tue Oct-26-10 11:54 AM
Response to Original message
1. Cross-post at MentalHealth, ChronicHealth, Addiction-Recovery.
Probably many with suggestions.

Good luck.
Printer Friendly | Permalink | Reply | Top
 
jwirr Donating Member (1000+ posts) Send PM | Profile | Ignore Tue Oct-26-10 12:12 PM
Response to Reply #1
4. Thank you.
Printer Friendly | Permalink | Reply | Top
 
MineralMan Donating Member (1000+ posts) Send PM | Profile | Ignore Tue Oct-26-10 11:56 AM
Response to Original message
2. All of the medications can have side effects, unfortunately.
She should definitely report these to her doctor. It can take some time to find the right medication for bi-polar, and side effects that make the situation worse should be reported promptly, so that other medications can be considered. On the other hand, some side effects diminish over time and there are times when it's important to plow through them to get to the other side of them.

Depakote, as with all of the medications, definitely has a well-defined set of side effects. Only her doctor can really help in interpreting them.
Printer Friendly | Permalink | Reply | Top
 
jwirr Donating Member (1000+ posts) Send PM | Profile | Ignore Tue Oct-26-10 12:12 PM
Response to Reply #2
3. Yes, she has gotten every side effect that Depakote lists. I did suggest
she call her doctor and am just backing her up. We are all trying to help her maintain her family life until they find a med that works. Thanks.
Printer Friendly | Permalink | Reply | Top
 
elocs Donating Member (1000+ posts) Send PM | Profile | Ignore Tue Oct-26-10 01:12 PM
Response to Reply #3
6. I have a goddaughter with schizophrenia and with the meds there is no slam dunk,
but lots of trying to get the right medications at the right doses. Everything works differently with each person, including both the effectiveness and the side effects. Ultimately, if a drug works well but also has side effects, then the negative must be weighed against the positive.

Good luck and don't give up hope.
Printer Friendly | Permalink | Reply | Top
 
elocs Donating Member (1000+ posts) Send PM | Profile | Ignore Tue Oct-26-10 12:59 PM
Response to Original message
5. Check out Crazy Meds. Lots of good information there.
http://www.crazymeds.us /

Some of what it says about Depakote:




Depakote's pros and cons:

Pros: Proven to be effective for wide spectra of epileptic and bipolar disorders. It's been around for so long that the long-term effects are well known and well documented. If you can get past the initial side effects and get used to a valproate medication, you don't have to worry about anything biting your ass in the long run.

Cons: The side effects suck donkey dong! The valproates are amongst the harshest meds to take. Everyone hates them so much that they've given the entire class of anticonvulsants a bad name.

Depakote's Typical Side Effects: The usual for anticonvulsants plus a special set for valproates: instant old age. You'll get fat, bald, tired, confused, uninterested in sex, unable to hold your liquor and everything will give you heartburn and/or the runs.

For tips on how to cope with these side effects, please see our side effects page.

Depakote's Not So Common Side Effects: Edema. Being more prone to respiratory infections. Getting a ringing in your ears.

These may or may not happen to you don't, so don't be surprised one way or the other.

Depakote's Freaky Rare Side Effects: Flesh eating virus! It was all of two cases in the whole wide world and there were extenuating circumstances, so it was in no way Depakote's fault, but the law is the law when it comes to reporting these things. No, really, Depakote (divalproex sodium) had nothing to do with it. The unfortunate people who contracted toxic epidermal necrosis (Which isn't a virus, I just like how "Flesh eating virus!" reads. Besides, only bacteria eat flesh. Flesh eating viruses don't exist, but flesh eating bacteria do.) were probably doomed to get it anyway, and they just happened to be taking Depakote as well. Also breast enlargement (some people will complain about anything), irreversible deafness (ouch!) and bone pain. I told you you'd get instantly old.

You aren't going to get these. I promise.


There's more at the link with the drugs listed along the left side.
Printer Friendly | Permalink | Reply | Top
 
DU AdBot (1000+ posts) Click to send private message to this author Click to view 
this author's profile Click to add 
this author to your buddy list Click to add 
this author to your Ignore list Wed Apr 16th 2014, 06:32 AM
Response to Original message
Advertisements [?]
 Top

Home » Discuss » Topic Forums » Disability Donate to DU

Powered by DCForum+ Version 1.1 Copyright 1997-2002 DCScripts.com
Software has been extensively modified by the DU administrators


Important Notices: By participating on this discussion board, visitors agree to abide by the rules outlined on our Rules page. Messages posted on the Democratic Underground Discussion Forums are the opinions of the individuals who post them, and do not necessarily represent the opinions of Democratic Underground, LLC.

Home  |  Discussion Forums  |  Journals |  Store  |  Donate

About DU  |  Contact Us  |  Privacy Policy

Got a message for Democratic Underground? Click here to send us a message.

© 2001 - 2011 Democratic Underground, LLC